Depression and Bipolar Support Alliance
The Depression and Bipolar Support Alliance web site provides timely information on depression, anxiety, and bipolar disorder, and explains how doctors screen for these conditions. This web site provides information for the newly diagnosed, as well as recovery steps, and ways to help a loved one with depression and bipolar disorder.
Child & Adolescent Bipolar Foundation
The Child and Adolescent Bipolar Foundation (CABF)...
Lithium is a salt and acts like other salts (such
as sodium) in the body. Any change in the balance between body salts and
liquids (mostly water) in the body can change the amount of lithium in the blood. Lithium blood levels need to be kept within a safe
range. High levels can cause serious side effects, even death. Low levels can
cause symptoms of mania or depression. You will need to learn how to keep your
lithium blood levels at a safe and effective level and to recognize
the signs of
high lithium, which include drowsiness,
muscle twitching, and diarrhea.
It is very important to have your
blood tested regularly (from every week to every 6 or 12 months) to check
lithium blood levels.
You also need to be aware of the
Because lithium may make you tired and
less alert, avoid driving a car or using other dangerous machinery until you
know how lithium affects you.
Breast-feeding while on lithium
is usually not recommended, since high levels of the medicine have
been found in breast milk. Talk to your doctor if you want to breast-feed while
you take lithium.
Do not drink alcohol if you are taking lithium. Lithium can hide the signs of alcohol intoxication. Your blood
alcohol levels could become dangerously high if you drink while taking this
Always seek medical treatment if you notice signs of too
much lithium in the blood.
Always tell each health professional who
treats you that you are taking lithium. Taking certain medicines can
interfere with the amount of lithium in your blood. Some medicines can cause
your lithium blood level to get too high and other medicines can cause it to
get too low.
Primary Medical Reviewer
Patrice Burgess, MD - Family Medicine
Specialist Medical Reviewer
Lisa S. Weinstock, MD - Psychiatry
March 1, 2012
WebMD Medical Reference from Healthwise
March 01, 2012
This information is not intended to replace the advice of a doctor.
Healthwise disclaims any liability for the decisions you make based on this